Hail, Red Willow
- When
- September 3, 5:05 PM CST
- Where
- Red Willow County, 2.66 mi S of Mc Cook
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.161, -100.621
During the late afternoon and through most of the night strong to severe thunderstorms moved east across Red Willow County. The thunderstorms developed near a surface boundary and moved slowly northeast as they increased in intensity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and through most of the night strong to severe thunderstorms moved east across Red Willow County. The thunderstorms developed near a surface boundary and moved slowly northeast as they increased in intensity. Large hail up to golf ball size was reported near McCook. The main impact with these storms was the prolonged heavy rainfall that occurred. The majority of the rainfall fell east of Highway 83 between Highways 34 and 89. However McCook was close enough to the long lasting rainfall for flash flooding to occur in town where Highway 83 was closed along with numerous other roads. The water was so deep that cars stalled and were abandoned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 3, 1:48 PM CST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 148 PM MDT SAT SEP 3 2016 .SHORT TERM...(This evening through Sunday) Issued at 1234 PM MDT Sat Sep 3 2016 Through tonight...Thunderstorms have already developed in eastern Colorado where there is plenty of sun and little to no cap. These storms have developed near a surface boundary and in advance of a strong shortwave trough and upper jet. This development should continue with increasing coverage through the afternoon into the evening hours. Convective allowing guidance has caught on this rather well so considering the trends and decent agreement increased or maintained high pops into the evening. Many locations in my southern and western forecast area received 2 to 6 inches of rainfall last night with reports of flash and areal flooding being received. Pwats are 1 to near 1.5 inches, similar to last night. So issued a Flash Flood Watch, through late tonight, for those counties with a lot of the model output producing heavy rainfall in the same area, especially in the southern half of my area. Collaboration with Wpc increased my confidence as well. So for my entire area I have moderate to heavy rainfall. In addition, with moisture, shear, and instability parameters about the same or better than yesterday, also have inserted severe wording in the forecast and emphasized this in the hwo. Parameters in place through this evening that will make large hail and a few tornadoes possible. For Sunday...do not have a good feel for this day, and have not had as much time to look at it. Looks like we will be moist and unstable again with another shortwave moving in. Looks like slight chance to low chance pops will suffice for now, but this will have to be looked at again. Models warmed up tomorrow but will need to see how tonight goes with areal coverage of rainfall and if there will be any mesoscale affects from the overnight convection. .LONG TERM...(Sunday night through Saturday) Issued at 148 PM MDT Sat Sep 3 2016 Deep upper low will be situated over the northern Rockies Sunday night and into Monday with a high pressure ridge in place over the middle Mississippi Valley. Multiple weak troughs will traverse the CWA as we will be situated within the gradient between these two features. A theta-e boundary will set up in the central portions of the CWA and will move back and forth as these troughs traverse the region. We will see PoPs diminish along the boundary on Sunday night as instability is lost. Another slgt chc of thunderstorms is in the forecast for Monday mainly during the afternoon with the boundary providing a focus for development. Upper level support is a bit weak thus coverage will be isolated. The upper low will push eastward on Tuesday and Wednesday and develop a surface low and associated trough/cold front in the northern Plains as we head into Thursday. This front will remain mainly north of the CWA Tuesday with the better thunderstorm chances remaining north of I-70. The front will slide east on Wednesday with dry weather expected through Friday. Above normal high temperatures in the lower 90s prevail on Monday with near normal temperatures in the 80s on Tuesday and Wednesday. Thursday through Saturday, we will see high temperatures near to slightly below average with highs in the upper 70s to lower 80s. Overnight lows will fall into the middle 50s in eastern Colorado to the lower 70s in the eastern portions of the CWA through tuesday with with lower 50s to lower 60s Wednesday through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1124 AM MDT Sat Sep 3 2016 Look for MVFR conditions to continue through the afternoon with perhaps brief periods of VFR. Thunderstorms will form this afternoon first to the west of KGLD, then expand eastward. The strongest storms will remain south of KMCK with enough coverage to include TS for both locations beginning around 03Z. Will update if TS begins sooner but most high resolution data indicates the 03Z time frame. Conditions should return to VFR at KMCK during the evening and overnight as storms exit the region with KGLD remaining MVFR. && .GLD Watches/Warnings/Advisories... KS...Flash Flood Watch through late tonight for KSZ013-027>029. CO...Flash Flood Watch through late tonight for COZ090>092. NE...NONE. && SHORT TERM...BULLER LONG TERM...TL AVIATION...TL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SAT SEP 3 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT SAT SEP 3 2016 /1140 AM CDT SAT SEP 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI STATE AREA AROUND MIDDAY...INCREASING IN COVERAGE THROUGH THE AFTERNOON AND EVENING. THREATS INCLUDE LARGE HAIL IN EXCESS OF TWO INCHES...DAMAGING WINDS...HEAVY RAINFALL...AND A FEW TORNADOES. IF HEAVY RAINFALL OCCUR AT LOCATIONS THAT RECEIVED HIGH RAINFALL AMOUNTS LAST NIGHT...FLASH FLOODING WILL OCCUR RAPIDLY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE CENTRAL HIGH PLAIN REGION ALMOST EVERY PERIOD THROUGH WEDNESDAY NIGHT. A FEW THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM CDT SAT SEP 3 2016
KSZ003-015-032300-
DECATUR KS-SHERIDAN KS-
540 PM CDT SAT SEP 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 600 PM CDT...
AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF DRESDEN...OR 11 MILES NORTH OF HOXIE...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JENNINGS...DRESDEN AND LEOVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3939 10033 3950 10052 3975 10035 3966 10018
3957 10018 3957 10016 3952 10016
TIME...MOT...LOC 2240Z 217DEG 20KT 3951 10037
HUSTEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 444 PM MDT SAT SEP 3 2016 COZ091-032300- KIT CARSON COUNTY CO- 444 PM MDT SAT SEP 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 500 PM MDT... AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF SEIBERT...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEIBERT AND VONA. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 400 AND 416. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3909 10290 3925 10300 3941 10276 3917 10259 TIME...MOT...LOC 2244Z 241DEG 17KT 3921 10287 HUSTED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM CDT SAT SEP 3 2016
NEZ081-032300-
RED WILLOW NE-
549 PM CDT SAT SEP 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED WILLOW COUNTY UNTIL
600 PM CDT...
AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF MCCOOK...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCCOOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4013 10035 4000 10058 4000 10062 4010 10076
4012 10076 4032 10060
TIME...MOT...LOC 2249Z 223DEG 15KT 4011 10062
HUSTEDThe Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
3 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Prolonged heavy rainfall occurred over Red Willow County, mainly southeast of McCook. Radar estimates of four to ten inches rain fell, with the highest amounts east of Highway 83 between Highways 89 and 34. Highway 83 was closed in McCook due to flood waters causing vehicles to stall and become abandon on the highway. Numerous other roads were also reported to be closed. McCook was the only town in the county affected by the flooding. No specific property damage information from the flooding was given.
Repeated rounds of moderate to heavy rainfall continued over the flood area into the overnight hours. Highway 83 was closed due to stalled vehicles being stalled and abandoned on the highway. Numerous other roads were also closed due to the flooding. No specific information was given regarding property damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659902, 659904, 659903, 659936, 659938.